Kansas, 2007Flash Flooding in Kansas, May 2 to 3, 2007
May 2 to 3, 2007 · NWS SGF · 2 events in 2 counties and zones
Thunderstorm clusters caused flooding across extreme southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm clusters caused flooding across extreme southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 12:30 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 2, 12:30 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT WED MAY 2 2007
.DISCUSSION...
PAIR OF SOUTHERN STREAM CLOSED LOWS WILL AFFECT OUR WEATHER OVER THE
NEXT 48 HOURS BEFORE UPPER RIDGE BUILDS IN JUST IN TIME FOR THE
WEEKEND BRINGING SUMMER-LIKE WEATHER TO THE REGION.
THE FIRST UPPER LOW HAS MOVED A TOTAL OF ABOUT 100-150 MILES SINCE
THIS TIME YESTERDAY AND IS STILL LOCATED ALONG THE SE KS/NE OK
BORDER. UPPER LOW IS SLOWLY FILLING WITH PROFILERS AND WATER VAPOR
IMAGERY SUGGESTING THAT THE SYSTEM IS BEGINNING TO SHEAR OUT SOME
WITH AXIS OF DEFORMATION/ELONGATED SHEAR ZONE STRETCHING EAST OF THE
UPPER LOW ACROSS CENTRAL MO INTO SOUTHERN IL. LAPSE RATES REMAIN
CLOSE TO MOIST ADIABATIC AND ATMOSPHERE IS CLOSE TO SATURATED IN AND
AROUND THIS LOW SO ITS SAFE TO ANTICIPATE THAT ADDITIONAL SHOWER
(AND WITH A TOUCH OF INSOLATION ISOLD THUNDERSTORM) ACTIVITY TO
DEVELOP AROUND THE UPPER LOW.
AS ALLUDED TO REPEATEDLY OVER THE PAST COUPLE OF DAYS THE SET UP IS
GOOD FOR VERY EFFICIENT RAIN PRODUCTION PROCESSES DOMINATED LARGELY
BY COLLISION AND COALESCENCE AND WITH PWATS OVER 175% OF NORMAL ITS
HARD TO RULE OUT HEAVY RAINFALL. THE +RA AND SUBSEQUENT FLOOD THREAT
HAS DECREASED TODAY GIVEN CONSIDERABLY LESS CHANCE TO DESTABILIZE
DUE TO CLOUD COVER AND WEAKER FORCING...HOWEVER REALLY DONT HAVE A
PREPONDERANCE OF EVIDENCE TO JUSTIFY CANCELLING THE FLOOD WATCH SO
WILL LET IT RIDE THROUGH TONIGHT.
THIS FIRST UPPER LOW IS PROGGED TO WEAKEN TO MORE OF A SHEAR
AXIS/OPEN WAVE TOMORROW AS CLOSED LOW OVER NEW MEXICO CONTINUES ITS
MARCH EASTWARD. WE WILL HAVE A MUCH BETTER CHANCE AT SEEING SOME
SUNSHINE TOMORROW THAN TODAY WHICH WOULD HELP DESTABILIZE THE
ATMOSPHERE. EVEN IF WE DONT DESTABILIZE...WE SHOULD SEE FAVORABLE
LARGE SCALE ASCENT IN DIFFLUENT/DIVERGENT FLOW ASSOCIATED WITH THE
PAIR OF UPPER LOWS TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS.
WITH LITTLE CHANGE IN THE ENVIRONMENT TOMORROW...POTENTIAL WILL
EXIST FOR TORRENTIAL DOWNPOURS WITH ANY OF THE STORMS THAT FORM.
COULD MAKE AN ARGUMENT THAT THE FLASH FLOOD THREAT WILL INCREASE
TOMORROW OVER TODAY...BUT DONT WANT TO SADDLE THE MID SHIFT IN WITH
YET ANOTHER PERIOD OF A FLOOD WATCH TOMORROW AND INSTEAD LET THEM
TAKE A LOOK AT THINGS TONIGHT BEFORE EXTENDING HEADLINES ANY FURTHER.
SCATTERED...PRIMARILY DIURNALLY DRIVEN...CONVECTIVE CHANCES WILL
CONTINUE INTO FRIDAY. GFS/WRF BOTH SUGGEST THAT THE NOW OPEN
SHORTWAVE TROUGH/SHEAR AXIS WILL BE MOVING ACROSS THE AREA FRIDAY
AFTERNOON. THIS SHOULD RESULT IN THE GREATEST CONVECTIVE CHANCES
EXISTING OVER OUR EASTERN CWA WITH LESSER CHANCES FARTHER WEST. THE
CHANCES FOR SUNSHINE AND THUS DESTABILIZATION ON FRIDAY WILL BE EVEN
GREATER THAN THURSDAY AFTERNOON...SO WOULD EXPECT THE POTENTIAL FOR
MORE ROBUST UPDRAFTS TO INCREASE. WEAK SHEAR AND HIGH FREEZING
LEVELS SHOULD PRECLUDE ANY SEVERE THREAT...HOWEVER LOCALLY HEAVY
RAINFALL WOULD BE A POSSIBILITY STILL.
CONFIDENCE ISNT PARTICULARLY HIGH REGARDING THE DETAILS IN THE
EXTENDED PERIOD AS MEDIUM RANGE MODELS DIFFER IN THEIR HANDLING OF
THE VERY HIGH AMPLITUDE/SHORTWAVE LENGTH BLOCKY PATTERN OVER THE
NORTHWESTERN HEMISPHERE. EARLY ON IN THE MEDIUM RANGE PERIOD MODELS
ARE IN REASONABLY GOOD AGREEMENT WITH A HIGH AMPLITUDE RIDGE
BUILDING OVER THE CENTRAL CONUS WITH A DEEP AND LARGE CUT OFF LOW
OVER THE WESTERN HALF OF NATION. BY SUNDAY THE GFS ENSEMBLE MEAN
500MB HEIGHT ANOMALIES ARE IN EXCESS OF 2 STANDARD DEVIATIONS ABOVE
AVERAGE AT THE PEAK OF THE RIDGE...WITH ECMWF AND CANADIAN VERY
SIMILAR.
GFS (AT LEAST PRIOR TO THE RECENT PHYSICS CHANGES) TENDED TO BE TOO
PROGRESSIVE WITH CUT OFF SYSTEMS AND WITH 00Z CANADIAN AND ECMWF
BOTH SLOWER WITH BREAKING DOWN THE RIDGE. GENERALLY THIS MEAN
UNSEASONABLY WARM CONDITIONS OVER THE WEEKEND WITH TEMPS SLOWLY
TRENDED DOWNWARD IN THE GRIDS THROUGH THE FIRST HALF OF NEXT WEEK AS
UPPER RIDGE SLOWLY BREAKS DOWN. AS HEIGHT FALLS SPREAD EASTWARD CAP
WILL ALSO WEAKEN AND THUNDERSTORM CHANCES WILL SLOWLY INCREASE.
GENERALLY STAYED AT OR ABOVE MEX GUIDANCE TEMPS AND AT OR BELOW POPS
OBJECTIVE GUIDANCE.
IZZI
&&
.AVIATION...
LOW CEILINGS AND NUMEROUS SHOWERS WILL IMPACT THE JOPLIN AND
SPRINGFIELD TERMINALS THROUGH TONIGHT. MVFR CEILINGS AROUND 2500
FEET WILL PREVAIL WITH IFR CONDITIONS POSSIBLE IN THE SHOWERS. IFR
CEILINGS WILL DEVELOP AGAIN TONIGHT. VISIBILITIES WILL BE LOWERED TO
AROUND 3 MILES IN THE SHOWERS TODAY. MVFR VISIBILITIES WILL BECOME
MORE PREVALENT TONIGHT IN AREAS OF RAIN AND DRIZZLE.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR MOZ055>058-066>071-
077>081-083-088-089.
KS...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR KSZ073-097-101.
WFO SGFHazardous weather outlook, May 2, 12:00 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 2 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS.
DISCUSSION:
A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
OUTLOOK AREA THROUGH TONIGHT. DUE TO THE VERY MOIST AIRMASS IN
PLACE SOME AREAS COULD SEE SOME LOCALLY HEAVY RAINFALL RESULTING
IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN A POSSIBILITY
THURSDAY AND AGAIN ON FRIDAY. TORRENTIAL DOWNPOURS RESULTING IN
LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING WILL BE
THE PRIMARY THUNDERSTORM HAZARDS.
THUNDERSTORMS ARE POSSIBLE AGAIN AS EARLY AS MONDAY...BUT MORE
SO ON TUESDAY OR WEDNESDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
IZZI
In the hours before
Local storm report, May 2, 2:23 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT WED MAY 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD CRESTLINE 37.17N 94.70W
05/02/2007 CHEROKEE KS BROADCAST MEDIA
SMALL STREAMS OUT OF THEIR BANKS. WATER COVERING TWO
LANES OF HIGHWAY 69.
&&
AFOSTERFlash Flood, Cherokee
- When
- May 2, 3:15 PM CST to 6:00 PM CST
- Where
- Cherokee County, Crestline
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.700
Excessive rainfall over eastern Cherokee County caused flash flooding of small streams and creeks. Highway 69 near Crestline became impassable to motorist due to flooding over the roadway.
Flash Flood, Bourbon
- When
- May 2, 9:40 PM CST to May 3, 1:00 AM CST
- Where
- Bourbon County, Ft Scott
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.830, -94.700
Excessive rainfall caused small streams and creeks to flood areas near Fort Scott. Slick Rock Creek rose out of its banks and flooded sections of 205th street. The Pavey Ford creek also flooded, which caused road closures on 255th Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 2 to 3, 20074 deaths · 2.75 in hail · 20 events
- Lightning Strike in Kentucky, May 2, 20071 death · 1 event
- Tornadoes and Hail in Texas, May 2, 2007$400,000 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 2, 2007$570,000 · 4.25 in hail · 34 events
- Damaging Wind in Kentucky, May 2, 2007$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, May 2, 20071 injured · $11,000 · 55 kt wind · 5 events
- Flash Flooding and Hail in New Mexico, May 2, 20071 injured · 0.75 in hail · 4 events
- Flash Flood and Hail in Texas, May 2, 2007$12,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kentucky, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Texas, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Virginia, May 2, 2007$6,000 · 50 kt wind · 5 events
- Tornadoes and Hail in New Mexico, May 2, 2007EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31043, 31044.